Alert archive / California / Wind Advisories in 2019

Wind Advisory 2, NWS San Francisco Bay Area, CA

January 6, 201911 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 6, 2019, 2:30 AM PST for 11 counties in California. It took effect at Jan 6, 2019, 10:00 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2019, 2:30 AM PST (10:30 UTC)
In effect from
Jan 6, 2019, 10:00 AM PST
Expired
Jan 7, 2019, 12:00 AM PST
In force
14 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS76 KMTR 061030
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
230 AM PST Sun Jan 6 2019

CAZ006-505>512-517-518-528>530-070000-
/O.NEW.KMTR.WI.Y.0002.190106T1800Z-190107T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, Salinas, Santa Cruz, Watsonville, Live Oak, Seaside, 
Monterey, and Marina
230 AM PST Sun Jan 6 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 10 AM this morning to 10 PM PST
this evening.

* WINDS...Southerly winds of 25 to 35 mph with gusts up to 50 mph,
  with gusts up to 60 mph in the highest peaks and ridges. 

* TIMING...Winds will increase this morning and peak in intensity
  during the afternoon. Winds will gradually subside this 
  evening.

* IMPACTS...Difficult driving conditions, blowing debris, downed
  trees or tree limbs. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
263 
WWUS76 KMTR 062313
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
313 PM PST Sun Jan 6 2019

CAZ006-505-506-508-510-528>530-070100-
/O.EXT.KMTR.WI.Y.0002.000000T0000Z-190107T0100Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
East Bay Interior Valleys-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Oakland, Fremont, Hayward, 
Daly City, Berkeley, Concord, Antioch, Livermore, Walnut Creek, 
Pleasanton, Pittsburg, San Ramon, Salinas, Santa Cruz, 
Watsonville, Live Oak, Seaside, Monterey, and Marina
313 PM PST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS 
AFTERNOON...

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* TIMING...Winds will increase this morning and peak in 
  intensity during the afternoon. Winds will gradually subside 
  this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ507-509-511-512-517-518-070600-
/O.CON.KMTR.WI.Y.0002.000000T0000Z-190107T0600Z/
North Bay Mountains-San Francisco Peninsula Coast-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
313 PM PST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* TIMING...Winds will increase this morning and peak in 
  intensity during the afternoon. Winds will gradually subside 
  this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
263 
WWUS76 KMTR 070059
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
459 PM PST Sun Jan 6 2019

CAZ006-505-506-508-510-528>530-070200-
/O.EXP.KMTR.WI.Y.0002.000000T0000Z-190107T0100Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
East Bay Interior Valleys-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Oakland, Fremont, Hayward, 
Daly City, Berkeley, Concord, Antioch, Livermore, Walnut Creek, 
Pleasanton, Pittsburg, San Ramon, Salinas, Santa Cruz, 
Watsonville, Live Oak, Seaside, Monterey, and Marina
459 PM PST Sun Jan 6 2019

...WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON...

Winds have fallen below advisory criteria, but will remain gusty
through the evening.

$$

CAZ507-509-511-512-517-518-070600-
/O.CON.KMTR.WI.Y.0002.000000T0000Z-190107T0600Z/
North Bay Mountains-San Francisco Peninsula Coast-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
459 PM PST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Winds will increase this morning and peak in 
  intensity during the afternoon. Winds will gradually subside 
  this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
311 
WWUS76 KMTR 070539
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
939 PM PST Sun Jan 6 2019

CAZ507-509-511-512-517-518-070800-
/O.EXT.KMTR.WI.Y.0002.000000T0000Z-190107T0800Z/
North Bay Mountains-San Francisco Peninsula Coast-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
939 PM PST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph, locally
  to 60 mph at the highest peaks and ridges.

* TIMING...Winds will increase this morning and peak in 
  intensity during the afternoon. Winds will gradually subside 
  this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
640 
WWUS76 KMTR 070751
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1151 PM PST Sun Jan 6 2019

CAZ507-509-511-512-517-518-070900-
/O.EXP.KMTR.WI.Y.0002.000000T0000Z-190107T0800Z/
North Bay Mountains-San Francisco Peninsula Coast-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
1151 PM PST Sun Jan 6 2019

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PST TONIGHT...

Winds have fallen below advisory criteria, with further decreases
in wind speeds expected overnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 5, 9:48 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 5, 9:48 PM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
948 PM PST Sat Jan 5 2019

.SYNOPSIS...An active weather pattern is expected to continue
through the forecast period. Another round of widespread rainfall and
gusty winds will move through on Sunday, with subsequent storm
systems looking to impact the region Tuesday into Wednesday and
again late in the week.

&&

.DISCUSSION...as of 09:00 PM PST Saturday...Scattered showers
continue to move through our area this evening, in the cool and
moist postfrontal air mass. Rainfall totals thus far have been
pretty modest, aside from a few of the usual wetter locations up
in the hills. Largest amounts noted through 7:30 pm include 2.48
inches at Mining Ridge in the Santa Lucia Mountains above Big Sur,
1.80 inches at Venado in NW Sonoma County, and 1.65 inches near
Boulder Creek in the Santa Cruz Mountains. In contrast, totals at
lower elevations around the Bays were much more modest, with 0.46
inches at Santa Rosa Airport, and just 0.13 inches at Downtown
San Francisco, 0.17 inches at both Oakland Airport and Monterey
Airport, and 0.08 inches at San Jose Airport. There have thus far
been no detections of reports of lightning anywhere in or near our
forecast area or coastal waters. Strongest winds at lower
elevations included a peak gust to 53 mph at SFO with the frontal
passage around 12:30 pm, and districtwide a gust of 72 mph at the
summit of Mt Diablo.

This was just the first of a series of storm systems numerical forecast
models are projecting to impact us this week. The second is rapidly
approaching from the west and will spread rain and wind southeastward
across the district during the day on Sunday. This one looks to
be a bit wetter, and perhaps just a tad windier than the one
today. Based on previous model output was planning on issuing a
wind advisory for portions of our district Sunday afternoon and
evening. However, new 00Z high-resolution local wrf model output,
just coming in, is trending downwards a bit on wind speeds so
will hold off for now.

Monday through Tuesday looks to be a bit of a break between
weather systems, with generally drier conditions prevailing. Can't
completely rule out rain possibilities though, especially in the
North Bay Monday night and Tuesday as a weak warm front ahead of
system number three drapes through. The primary cold frontal rain
band is then projected to move through the heart of the district
Tuesday evening, with trailing showers continuing into Wednesday.

In the extended...just arrived new 00Z GFS output remains
consistent with previous runs and also latest (12Z) ECMWF in
moving in what would then be system number four around Friday
evening and system number five around next Saturday night. Will
note that all of these systems are coming in from the west and
moving rapidly along. None look to have taps into either cold
polar air to the north or northwest or into subtropical moisture
plumes to the southwest. Thus snow levels will generally remain
above even the higher Bay Area peaks and summits, and rainfall
totals generally on the moderate side. That said, the ground will
become increasingly saturated over this period of time and thus
eventually potential enhanced risk of both shallow landslides on
the slopes of the hills and increasing runoff in the streams.

&&

.AVIATION...As of 09:49 PM PST Saturday...for 06Z Sunday TAF
Package. The winds from Saturday morning and afternoon have
significantly subsided for the major terminals across the San
Francisco Bay Area and Central California Coast. Radar still
painting some scattered convective showers across the region, but
overall should see a downward trend overnight with generally
SCT/BKN decks around 2,500 to 3,500 ft AGL, resulting in VFR/MVFR
conditions. The light winds will not last long as southeasterly
winds will again increase from daybreak and through the day,
becoming moderate to strong and gusty (similar to the winds
observed during the day on Saturday). In addition, rain will
develop with this system with periods of moderate and even heavy
rain possible.

Vicinity of KSFO...MVFR/VFR conditions are forecast to prevail
during the overnight hours as some lingering post-frontal rain
showers pass in/around the terminal for the next several hours.
Winds have greatly diminished from earlier in the day, but do
expect the winds to become more southeasterly around daybreak,
eventually becoming impactful with strong and gusty conditions by
around mid-day. The terminal may very well need another Airport
Weather Warning during parts of the day on Sunday, given the
current forecast guidance. The winds will be accompanied with
lowering ceilings and periods of rain by the late morning and
afternoon hours.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR/VFR conditions are anticipated over
the next several hours with VFR conditions likely prevailing
by midnight. Light winds through the night will again become
southeasterly around daybreak, becoming strong and gusty at times
through the day on Sunday. Rain will also arrive to both MRY and
SNS around mid-day or so, along with MVFR ceilings and possibly
visibilities.

&&

.MARINE...as of 08:31 PM PST Saturday...Scattered rain showers will
continue for the next several hours over the coastal waters in
the wake of a passing cold front earlier on Saturday. Winds will
increase again out of the south to southeast by the morning hours
ahead of the next system, bringing the potential for another round
of gale-force winds and/or gusts to the waters. Hazardous
conditions for small craft vessels will exist across the coastal
waters between these storm systems due to squared seas at 14-16 ft
and seconds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...SF Bay
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm

&&

PUBLIC FORECAST: Blier
AVIATION: Rowe
MARINE: Rowe

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:54 AM PSTGale WarningMTR18 hr
Jan 6, 10:22 AM PSTSpecial Weather StatementMTRMonterey23 min
Jan 6, 10:39 AM PSTAreal Flood AdvisoryMTRMonterey50 min
Jan 6, 11:58 AM PSTSpecial Weather StatementMTRSanta Cruz17 min
Jan 6, 12:12 PM PSTSpecial Weather StatementMTRSanta Cruz18 min
Jan 6, 12:57 PM PSTSpecial Marine WarningMTR18 min
Jan 6, 1:50 PM PSTAreal Flood AdvisoryMTRMarin3 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.